Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 84, NWS Austin/San Antonio, TX

May 9, 2015Maverick County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 9, 2015, 8:28 PM CDT for Maverick County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2015, 8:28 PM CDT (01:28 UTC)
Expired
May 9, 2015, 9:00 PM CDT
In force
32 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Maverick County, TX

The radar

The Laughlin AFB radar (KDFX), 35 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 1.5 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2015-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2997 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2015-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2997 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1690 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
1.2
Supercell composite
17.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

892 
WUUS54 KEWX 100128
SVREWX
TXC323-100200-
/O.NEW.KEWX.SV.W.0084.150510T0128Z-150510T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
828 PM CDT SAT MAY 9 2015

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MAVERICK COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 900 PM CDT

* AT 828 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
  PALOMA...OR 17 MILES NORTHEAST OF EAGLE PASS...MOVING NORTHEAST AT
  30 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  DARLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2887 10040 2909 10040 2908 10011 2886 10011
TIME...MOT...LOC 0128Z 205DEG 26KT 2890 10029 

HAIL...1.00IN
WIND...<50MPH
 
$$

ZEITLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 8:21 PM CDT, 7 minutes earlier.

Area forecast discussion, May 9, 8:21 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
821 PM CDT SAT MAY 9 2015

.UPDATE...
SEVERE STORMS HAVE FORMED DOWN ACROSS MAVERICK COUNTY. TEMPS NEAR
100 DEGREES THIS AFTERNOON HAS HELPED BREAK THE CAP THAT IS IN
PLACE. THINKING IS THAT THESE STORMS SHOULD LOOSE THEIR INTENSITY
OVER THE NEXT HOUR OR SO AS TEMPS COOL AND LOCALIZED CAP
REDEVELOPS. INCREASED POP OVER THIS AREA THROUGH MIDNIGHT AND
ADDED SEVERE WORDING.

&&

.PREV DISCUSSION... /ISSUED 656 PM CDT SAT MAY 9 2015/

UPDATE...
DID A QUICK UPDATE FOR THE CURRENT TREND OF NO CONVECTION ACROSS
THE AREA. DRT SOUNDING WILL BE COMING ACROSS SHORTLY BUT WILL
LIKELY BE SHOWING A STRONG CAP THAT HAS LOWERED MOST CHANCES OF
SEEING CONVECTION THOUGH THE EARLY EVENING HOURS. STORM DEVELOPED
OFF THE MOUNTAINS WEST OF EAGLE PASS BUT THE STORM QUICKLY
DISSIPATED AS IT MOVED EAST. WILL BE WATCHING THE NEXT RUN OF
MODELS OVER THE NEXT COUPLE OF HOURS TO SEE IF POP NEEDS TO BE
REMOVED OR LOWERED FOR THE REMAINDER OF THE NIGHT.

PREV DISCUSSION... /ISSUED 643 PM CDT SAT MAY 9 2015/

AVIATION...
STRONG CAPPING SEEMS POISED TO MAINTAIN A LID ON ANY SHOWER OR
THUNDERSTORM DEVELOPMENT AT THE TAF SITES THIS EVENING. MOIST GULF
AIR FLOW AND STRENGTHENING OF THE LOW LEVEL JET SHOULD BE
SUFFICIENT TO RETURN MVFR CIGS BY 03Z AND THEN FLIRT WITH IFR CIGS
BY 07Z AT THE I-35 SITES...WITH A DELAY TO 12Z AT KDRT. ALSO
EXPECT SOME PATCHY LIGHT SHOWERS...SO INCLUDED THAT AS VCSH FOR
THE I-35 SITES FROM 12-19Z. STRONG CONVECTION SEEMS OUT OF THE
PICTURE FOR KDRT...AND NOT UNTIL 23-01Z FOR THE I-35 SITES.

PREV DISCUSSION... /ISSUED 248 PM CDT SAT MAY 9 2015/

SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...

FOR 00Z - 06Z THIS EVENING...
THE DRY LINE IS SURGING AS EXPECTED THIS AFTERNOON AND SPANS FROM
CHILDRESS TO ABILENE AND TURNING SOUTHWEST THROUGH SAN
ANGELO...OZONA...AND THE NORTHWEST CORNER OF VAL VERDE COUNTY AS
DEPICTED BY SURFACE OBS AND VIS SATELLITE. 10-20 KT SFC FLOW FROM
THE GULF IS ADVECTING HIGH 60S AND LOW 70S DEWPOINTS TOWARDS THE
DRY LINE RESULTING IN THE BEGINNING OF DECENT LOW LEVEL MOISTURE
CONVERGENCE. HOWEVER...925-700 MB WIND FLOW IS MORE OR LESS
PARALLEL TO THE DRY LINE SO DEEP LAYER CONFLUENCE IS NOT EXACTLY
IDEAL FOR CI. VIS SATELLITE DOES SHOW CU DEVELOPMENT ACROSS THE
CWA AND THINK THE BEST CHANCE FOR SEVERE CONVECTION THIS AFTERNOON
WILL BE NORTH OF A LINE FROM DEL RIO TO KERRVILLE TO BURNET...WHERE
DIFFERENTIAL HEATING/DEFORMATION OF THE DRYLINE RESULTS IN ENOUGH
LIFT TO OVERCOME WEAK CAPPING AND REALIZE THE CONVECTIVE POTENTIAL
WHICH IS AVAILABLE...WHICH IS MORE THAN ENOUGH FOR LARGE HAIL AND
DAMAGING WIND POTENTIAL. LCLS MAY BE A BIT TOO HIGH FOR TORNADIC
DEVELOPMENT BUT CANT RULE OUT AN ISOLATED TORNADIC CELL.

FOR 06Z - 12Z...OVERNIGHT...
AS THE DRYLINE RETROGRADES WESTWARD...UPPER LEVEL ENERGY INCREASES
AND 850 MB FLOW ALSO INTENSIFIES. WITH BETTER CONFLUENCE ALONG THE
DRYLINE...CONFIDENCE IS A BIT HIGHER THAT DEVELOPMENT OF A LINE OF
STRONG TO SEVERE STORMS WILL OCCUR NEAR 12Z TOMORROW MORNING. AT
THIS TIME...THIS LOOKS TO STAY MAINLY NORTH OF THE CWA...BUT
INCLUDED HIGHER POPS ALONG THE NORTHERN PERIPHERY OF THE CWA TO
ACCOUNT FOR SOUTHWEST DEVELOPMENT...WHICH WILL HIGHLY DEPEND ON
WHERE THE DRYLINE ENDS UP TOMORROW MORNING. BEST GUESS IS JUST
WEST OF VAL VERDE COUNTY...THUS A LINE FROM DEL RIO TO KERRVILLE
TO BURNET AGAIN IS WHERE THE BEST CHANCE WILL BE FOR STORM
POTENTIAL OVERNIGHT.

FOR SUNDAY...

SIMILAR SITUATION TO TODAY WITH A SHIFT OF FOCUS MORE TO OUR NORTH
AND NORTHEAST AS THE UPPER LOW SHIFTS NORTHEAST. IT DOES APPEAR
THAT QPF GENERATION IS MORE ROBUST TOMORROW WHEN COMPARED TO THIS
AFTERNOON. BUT AGAIN...THE BEST COINCIDING VARIABLES FOR SEVERE
POTENTIAL APPEAR TO BE NORTH OF OUR CWA THUS LEAVING THE THREAT
VERY ISOLATED. THREATS FOR OUR AREA WILL AGAIN BE LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS WITH A MINIMAL BUT NON-ZERO TORNADO
THREAT IN THE AFTERNOON AND EARLY EVENING HOURS.

LONG TERM (MONDAY THROUGH SATURDAY)...
A VERY WET PATTERN CONTINUES TO BE SEEN IN THE MID AND LONG RANGE
FORECAST MODELS. WITH AN UPPER LEVEL PATTERN HIGHLIGHTED WITH
MULTIPLE SHORTWAVE PASSAGES EMBEDDED IN A GENERALLY SOUTHWEST FLOW
REGIME...DECENT UPPER LEVEL FORCING WILL BE PRESENT THROUGHOUT THE
WEEK.

THE FIRST SHORTWAVE PASSAGE MAY BE THE MOST SIGNIFICANT OF THE
WEEK AS IT COINCIDES WITH A STALLED COLD FRONT LATE MONDAY AND
INTO TUESDAY. SOME MODEL DISCREPANCY EXISTS WITH EXACTLY WHERE THE
COLD FRONT SHOULD STALL...BUT THE FORECAST FAVORED THE MORE
NORTHERN DEPICTION SET OUT BY THE ECMWF DUE TO HOW STRONG AND
MOIST THE CURRENT MT AIR MASS IS. FIND IT DIFFICULT TO SEE A COLD
FRONT WITH ENOUGH OF A STRONG DENSITY CURRENT (AKA COLD ENOUGH
AIR) TO OVERCOME SUCH A MOIST AIR MASS IN MID MAY. THIS IS NOT
NECESSARILY GOOD NEWS FOR THE POTENTIAL FOR FLASH FLOODING HOWEVER
AS THE HEAVIEST RAINS WOULD BE...AT LEAST INITIALLY...FALLING OVER
THE PLATEAU AND HILL COUNTRY AND COULD RESULT IN DOWNSTREAM RIVER
AND FLASH FLOODING IF PERSISTENT ENOUGH. THERE IS GOOD MODEL
AGREEMENT IN AMPLIFICATION OF UPPER LEVEL SUPPORT WITH VERY MOIST
SOUNDINGS ACROSS THE CWA BEGINNING EARLY TUESDAY MORNING. PWAT
VALUES IN THE 1.6-1.8 RANGE WOULD BE PLENTY FOR HEAVY RAIN
POTENTIAL...AND WITH THE AFOREMENTIONED SUPPORT AND STALLED
BOUNDARY...FLASH FLOODING MAY BECOME A REAL CONCERN TUESDAY. AS IT
STANDS NOW...A GENERAL QPF FORECAST OF 1-2 INCHES WITH ISOLATED
AMOUNTS OF 2-4 INCHES SEEMS REASONABLE FOR THE 24 PERIOD BETWEEN
00Z TUESDAY AND 00Z WEDNESDAY.

AS STATED BEFORE...MULTIPLE SHORTWAVES WILL IMPACT THE AREA...WITH
THE NEXT BEING WEDNESDAY NIGHT AND WEAKER IMPULSE FRIDAY. FOR
BREVITY SAKE...AND BECAUSE THE PATTERN IS MORE OR LESS
SIMILAR...WONT GO INTO MUCH DETAILS WITH THESE. HOWEVER...A 5 DAY
TOTAL FROM THE FIRST PERIOD THROUGH DAY 5 SHOWS A RANGE FROM 1-5
INCHES WEST OF THE I35 CORRIDOR AND 4-6 INCHES EAST. MORE DETAIL
TO COME WITH FURTHER MODEL ITERATIONS.

TB3

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73  83  68  83  66 /  30  50  60  50  70
AUSTIN BERGSTROM INTL AIRPORT  73  83  68  82  66 /  30  40  60  50  70
NEW BRAUNFELS MUNI AIRPORT     73  85  69  82  67 /  30  40  60  50  70
BURNET MUNI AIRPORT            72  80  66  79  63 /  40  60  60  60  70
DEL RIO INTL AIRPORT           72  87  68  84  67 /  30  20  20  50  70
GEORGETOWN MUNI AIRPORT        73  82  66  80  64 /  40  50  60  50  70
HONDO MUNI AIRPORT             73  85  69  83  67 /  20  50  60  50  70
SAN MARCOS MUNI AIRPORT        73  84  68  82  67 /  30  40  60  50  70
LA GRANGE - FAYETTE REGIONAL   74  85  71  83  69 /  30  30  60  50  80
SAN ANTONIO INTL AIRPORT       73  85  70  83  67 /  20  40  60  50  70
STINSON MUNI AIRPORT           74  86  72  84  68 /  20  40  60  50  70

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...26
SYNOPTIC/GRIDS...09
PUBLIC SERVICE/DATA COLLECTION...33
Hazardous weather outlook, May 9, 8:14 PM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
814 PM CDT SAT MAY 9 2015

TXZ171>173-183>194-202>209-217>225-228-110115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
814 PM CDT SAT MAY 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT.

ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS THE RIO
GRANDE PLAINS THROUGH THE LATE EVENING HOURS UNTIL ABOUT MIDNIGHT.
LARGE HAIL WILL BE THE PRIMARY THREAT IN AN AREA WEST OF A LINE
FROM ROCKSPRINGS TO PEARSALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED STRONG TO SEVERE STORMS WILL AGAIN BE POSSIBLE ON SUNDAY
AFTERNOON THROUGH MID EVENING WITH HAIL UP TO GOLF-BALL SIZED AND
WINDS UP TO 60 ALONG AND NORTH OF A JUNCTION TO NEW BRAUNFELS TO
LA GRANGE LINE.

THE ENVIRONMENT WILL CONTINUE TO SUPPORT STRONG TO POSSIBLY SEVERE
STORMS AGAIN ON MONDAY ACROSS MUCH OF THE REGION. BEYOND
MONDAY...AN ACTIVE PATTERN WILL CONTINUE AND FAVOR A HEAVY RAIN
RISK THAT COULD LEAD TO FLASH FLOODING POTENTIAL TUESDAY THROUGH
THURSDAY. RAINFALL TOTALS COULD REACH NEAR 5 TO 7 INCHES WITH
LOCALLY HIGHER AMOUNTS THROUGH THE END OF THE WEEK. RIVERS AND
CREEKS COULD EXPERIENCE RAPID RISES DURING HEAVY RAIN EPISODES
AND URBAN FLOODING COULD ALSO OCCUR. PLEASE STAY UP TO DATE
THROUGH THE WEEKEND AND NEXT WEEK ON THIS EVOLVING SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE WEEKEND AND INTO
EARLY TO MID NEXT WEEK.

In the hours before

Local storm report, May 9, 7:47 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
747 PM CDT SAT MAY 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             EL INDIO                28.52N 100.32W
05/09/2015  M0.75 INCH       MAVERICK           TX   STORM CHASER

&&

EVENT NUMBER EWX1500321

CVP
Local storm report, May 9, 7:53 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
753 PM CDT SAT MAY 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             EL INDIO                28.52N 100.32W
05/09/2015  M1.00 INCH       MAVERICK           TX   STORM CHASER

&&

EVENT NUMBER EWX1500322

CVP

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:45 PM CDTSevere Thunderstorm WarningEWXMaverick45 min
May 9, 7:57 PM CDTSevere Thunderstorm WarningEWXMaverick33 min
May 9, 8:30 PM CDTSevere Thunderstorm WarningEWXDimmit, Maverick30 min
May 9, 8:50 PM CDTSevere Thunderstorm WarningEWXMaverick40 min
May 9, 8:55 PM CDTSpecial Weather StatementEWXUvalde50 min
May 9, 9:00 PM CDTSevere Thunderstorm WarningEWXDimmit, Zavala45 min
May 9, 9:31 PM CDTSevere Thunderstorm WarningEWXMaverick29 min
May 9, 9:44 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick31 min
May 9, 9:50 PM CDTAreal Flood AdvisoryEWXMaverick3 hr
May 9, 10:01 PM CDTSpecial Weather StatementEWXMaverick44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.